Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 166, NWS Nashville, TN

May 27, 20175 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 27, 2017, 8:43 PM CDT for 5 counties in Tennessee. It was in force for 32 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 8:43 PM CDT (01:43 UTC)
Expired
May 27, 2017, 9:15 PM CDT
In force
32 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Giles County, TN, Hickman County, TN, Lewis County, TN, Marshall County, TN, Maury County, TN

The radar

The Nashville radar (KOHX), 92 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 8:43 PM CDTTSTM WND DMG5 Nne Mount Pleasant, TNTREES DOWN ON HAMPSHIRE PIKE AND TINDELL LINE.
May 27, 8:47 PM CDTTSTM WND GST 551 E Mount Pleasant, TN48 KNOT / 55 MPH WIND GUST MEASURED AT COLUMBIA / MOUNT PLEASANT AIRPORT AWOS KMRC
May 27, 8:50 PM CDTTSTM WND DMG3 W Columbia, TNTREES DOWN ACROSS MULTIPLE ROADS IN THE COUNTY. SOME TREES ON POWERLINES ARE CAUSING FIRES.
May 27, 9:00 PM CDTTSTM WND DMG8 Se Columbia, TNPHOTO SHOWED A TREE ON A HOUSE ON HILL STATION ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 5:13 PM CDTSevere Thunderstorm Watch PDSSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2109 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
2.0
Supercell composite
12.3

Open this sounding in Storm Lab

The text

As transmitted.

133 
WUUS54 KOHX 280143
SVROHX
TNC055-081-101-117-119-280215-
/O.NEW.KOHX.SV.W.0166.170528T0143Z-170528T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
843 PM CDT SAT MAY 27 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lewis County in Middle Tennessee...
  West central Marshall County in Middle Tennessee...
  Maury County in Middle Tennessee...
  North central Giles County in Middle Tennessee...
  Southeastern Hickman County in Middle Tennessee...

* Until 915 PM CDT

* At 843 PM CDT, a severe thunderstorm was located near Mount
  Pleasant, or 9 miles west of Columbia, moving southeast at 50 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Columbia, Mount Pleasant, Lynnville, Santa Fe, Culleoka, Hampshire,
  Williamsport and Primm Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3562 8739 3576 8734 3588 8730 3550 8682
      3530 8706
TIME...MOT...LOC 0143Z 315DEG 43KT 3563 8723 

HAIL...1.00IN
WIND...70MPH
 
$$
31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:47 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 27, 6:47 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
647 PM CDT Sat May 27 2017

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Surface high is centered just off the Florida Gulf Coast this hour
as a warm front becomes established along the Ohio Valley. This
leaves Middle Tennessee in a warm, moist & unstable environment
that is primed for thunderstorms today & tomorrow. Earlier
activity has completely dissipated, but a second round of storms
is now developing north of the TN/KY line, with weaker cells
popping up across Middle Tennessee. Skies have partially cleared
after the earlier storms, so this is allowing temperatures to warm
considerably and should help destabilization.

The morning sounding from OHX shows a strong capping inversion
situated around 750 mb, with steep mid-level lapse rates and
surface-based lifted index of -3. MUCAPE was just shy of 2,000
J/kg. GFS forecast soundings do show some erosion of the cap by
18Z tomorrow with the mid-level lapse rates contributing to higher
CAPE's and impressive LI values. Forecast SRH's indicate very
weak shear, so straight-line winds and large hail appear to be the
primary threats with the anticipated severe weather tonight and
tomorrow.

It appears as though isolated/scattered storms will persist
throughout the day and early evening until more organized
convection enters the mid state maybe 02Z or later. There is some
discrepancy between the NAM and GFS regarding timing of later
(tomorrow) storms, so on Sunday we'll just stick with likely
POP's most areas to go along with SPC's slight risk for day 2.

We likely won't see fropa here in Middle Tennessee until after
12Z Monday, so we won't see POP's drop off until then. Look for
slightly cooler temperatures (near normal or slightly above) to
start off next week and lasting at least until next weekend. A wet
pattern will slip back in rather quickly, with isolated or
scattered POP's most areas from Tuesday through the end of the
forecast period.

&&

.AVIATION...
00Z TAF DISCUSSION.

Lots of action at TAF sites this evening. Small TSRA cluster hit
CSV earlier but is moving east/away. Meanwhile, larger and
stronger cluster hit CKV within past hour (23Z) and is moving
quickly southeast toward BNA with arrival there around 0030Z.
Otherwise, expect scattered to numerous TSRA across the region
this evening with occasional low vsbys/cigs and wind gusts to
40kts or more. Very low confidence in forecast timing of
additional rounds of TSRA after 05Z but still expect some showers
and storms off and on very late tonight into Sunday morning.
Redevelopment of storms possible again Sunday afternoon.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......08
AVIATION........49
Hazardous weather outlook, May 27, 3:54 PM CDT, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
354 PM CDT Sat May 27 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-281015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
354 PM CDT Sat May 27 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Tonight

There is a slight to moderate risk of severe storms across Middle
Tennessee tonight. Damaging winds, large hail, and localized
flooding are the main threats, but a couple of tornadoes are also
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight risk of severe storms across Middle Tennessee
again Sunday and Sunday night. Damaging winds, large hail, and
localized flooding will be possible once again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight and again on Sunday.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

Rose

In the hours before

Local storm report, May 27, 8:11 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
811 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             9 SW FAIRVIEW           35.89N  87.24W
05/27/2017  E0.88 INCH       HICKMAN            TN   TWITTER

            TSPOTTER REPORT OF PEA TO NICKEL SIZE HAIL IN BON AQUA.

&&

EVENT NUMBER OHX1700604

JACKSON
Special weather statement, May 27, 8:16 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Nashville TN
816 PM CDT SAT MAY 27 2017

TNZ024>027-056>060-093-280200-
Hickman TN-Wayne TN-Williamson TN-Dickson TN-Lewis TN-Davidson TN-
Humphreys TN-Maury TN-Cheatham TN-Perry TN-
816 PM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAVIDSON...LEWIS...
NORTHEASTERN WAYNE...SOUTHERN DICKSON...MAURY...WILLIAMSON...SOUTH
CENTRAL CHEATHAM...PERRY...SOUTHERN HUMPHREYS AND HICKMAN COUNTIES
UNTIL 900 PM CDT...

At 816 PM CDT, Doppler radar was tracking an areas of strong
thunderstorm with the strongest thunderstorm 10 miles southwest of
Fairview, or 17 miles southeast of Dickson, moving east at 35 mph.

Nickel size hail, wind gusts of 50 to 55 mph, frequent cloud to
ground lightning strikes, and brief heavy rainfall will be possible
with these storms.

Locations impacted include...
Franklin, Columbia, Dickson, Hohenwald, Centerville, Linden,
Brentwood, Spring Hill, Nolensville, Mount Pleasant, White Bluff,
Kingston Springs, Thompson's Station, Pegram, Burns, Hurricane Mills,
Fairview, Lobelville, Gordonsburg and Kimmins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
Middle Tennessee.

LAT...LON 3587 8794 3594 8793 3594 8795 3614 8737
      3600 8661 3558 8698 3540 8770 3547 8789
      3584 8796
TIME...MOT...LOC 0114Z 272DEG 30KT 3590 8715

31
Local storm report, May 27, 8:21 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
821 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     COOKEVILLE              36.16N  85.51W
05/27/2017                   PUTNAM             TN   TRAINED SPOTTER

            NUMEROUS TREES DOWN

&&

EVENT NUMBER OHX1700605

JACKSON
Local storm report, May 27, 8:25 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
825 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     ALEXANDRIA              36.08N  86.03W
05/27/2017                   DE KALB            TN   TRAINED SPOTTER

            SEVERAL TREES AND POWERLINES DOWN.

&&

EVENT NUMBER OHX1700606

JACKSON
Local storm report, May 27, 8:30 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
830 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TSTM WND DMG     4 NW COOKEVILLE         36.19N  85.55W
05/27/2017                   PUTNAM             TN   EMERGENCY MNGR

            TREE ON A VEHICLE WITH OCCUPANT TRAPPED INSIDE AT
            COUNTY FARM ROAD AND GAINESBORO GRADE.

&&

EVENT NUMBER OHX1700607

JACKSON
Local storm report, May 27, 8:41 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
841 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     TSTM WND DMG     7 WSW SOUTH CARTHAGE    36.19N  86.06W
05/27/2017                   SMITH              TN   TWITTER

            MANY TREES DOWN ON GRANT ROAD.

&&

EVENT NUMBER OHX1700608

JACKSON

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:15 PM CDTSevere Thunderstorm WarningOHXDavidson, Macon, Robertson, Smith, Sumner, Trousdale and 1 more30 min
May 27, 7:18 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Rutherford, Smith, Sumner and 2 more27 min
May 27, 7:19 PM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett26 min
May 27, 7:20 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Houston, Humphreys and 2 more25 min
May 27, 7:22 PM CDTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart23 min
May 27, 7:24 PM CDTSevere Thunderstorm WarningOHXCumberland, Overton, Putnam, White36 min
May 27, 7:41 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery, Robertson and 1 more34 min
May 27, 7:43 PM CDTSevere Thunderstorm WarningOHXClay, DeKalb, Jackson, Macon, Putnam, Smith and 2 more32 min
May 27, 7:47 PM CDTSevere Thunderstorm WarningOHXCannon, Davidson, DeKalb, Putnam, Rutherford, Smith and 2 more28 min
May 27, 7:49 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Humphreys, Williamson26 min
May 27, 7:54 PM CDTSevere Thunderstorm WarningOHXCumberland36 min
May 27, 8:06 PM CDTSevere Thunderstorm WarningOHXClay, Cumberland, Fentress, Jackson, Overton, Pickett and 1 more54 min
May 27, 8:09 PM CDTSevere Thunderstorm WarningOHXCannon, Cumberland, DeKalb, Putnam, Van Buren, Warren and 1 more66 min
May 27, 8:16 PM CDTSpecial Weather StatementOHXHickman, Lewis, Maury, Perry, Williamson44 min
May 27, 8:21 PM CDTTornado WarningOHXCumberland13 min
May 27, 8:25 PM CDTTornado WarningOHXCumberland, Putnam35 min
May 27, 8:26 PM CDTSevere Thunderstorm WarningOHXHickman19 min
May 27, 8:27 PM CDTTornado WarningOHXVan Buren, White21 min
May 27, 8:45 PM CDTTornado WarningOHXCumberland30 min
May 27, 8:56 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury34 min
May 27, 8:57 PM CDTSevere Thunderstorm WarningOHXCumberland, Van Buren, Warren, White18 min
May 27, 9:01 PM CDTSpecial Weather StatementOHXLewis, Wayne29 min
May 27, 9:11 PM CDTSpecial Weather StatementOHXGrundy64 min
May 27, 9:14 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall31 min
May 27, 9:17 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford17 min
May 27, 9:22 PM CDTSpecial Weather StatementOHXGiles, Lawrence, Wayne53 min
May 27, 10:36 PM CDTSpecial Weather StatementOHXWayne39 min
May 27, 11:59 PM CDTSpecial Weather StatementOHXWayne46 min
May 28, 12:36 AM CDTSpecial Weather StatementOHXLawrence39 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.